Utah, 2021Wildfire in Utah, July 2 to 4, 2021
July 2 to 4, 2021 · NWS GJT · 1 event in 1 county or zone
A lightning strike most likely ignited a wildfire 26 miles northeast of Bonanza.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike most likely ignited a wildfire 26 miles northeast of Bonanza.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 2, 12:40 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 2, 12:40 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
140 PM MDT Fri Jul 2 2021
.SHORT TERM...(Tonight through Saturday night)
Issued at 140 PM MDT Fri Jul 2 2021
An upper level trough over MT will continue to move eastward while
an upper level anti-cyclone over NM migrates and expands toward
and over the Four Corners. Little change in the sensible weather
is expected through Saturday, though a slight drying of the
precipitable water in the atmosphere may result in slightly less
coverage of the typical midday through mid-evening convection over
the mountains and adjacent valleys. Will continue to monitor the
recent burn scars for potential moderate to heavy rain impacts.
Gusty outflows and lightning from the convection will be the other
concerns each of the few days.
.LONG TERM...(Sunday through Friday)
Issued at 140 PM MDT Fri Jul 2 2021
By Sunday the upper level high is expected to be centered over the
Four Corners. Again, no real appreciable drying of the atmosphere
on Sunday, but the increased subsidence under the center of the
high pressure should limit the diurnally driven isolated to
scattered convection to the higher terrain. Temperatures Sunday
will be the warmest of the last week, with mid 90s to lower 100s
in the lower valley or about 8 to 10 degrees above normal.
Attention then turns to a last chance for dynamically driven
precipitation before the upper level ridge anchors and strengthens
over the Four Corners. An upper level trough coming around the
western/northern periphery of the upper level ridge from central
CA will move across WY and northern CO Monday. Available moisture
will also increase along and ahead of this feature which will
result in greater coverage of showers/storms, especially north or
I-70 and over the mountains.
After the passage of this upper level trough, drier air and
increased subsidence under the strengthening ridge will result in
only isolated diurnal convection over the mountains and
temperatures rising a few degrees more. Confidence is medium to
high with this scenario as ensemble guidance shows precipitable
water values remaining below 0.75 of an inch and max temperatures
for GJT into the lower 100s, and lower to mid 90s for DRO, for
the last half of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1109 AM MDT Fri Jul 2 2021
Thunderstorm development can be expected on the higher terrain
this afternoon. Decided to include KASE and KGUC with the
potential for a storm. The chances for gusty outflows have
increased. These storms should diminish shortly after sunset with
VFR continuing overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 7 PM MDT this evening for
COZ008-010-013 for the Grizzly Creek Burn Scar.
UT...None.
&&
SHORT TERM...BM
LONG TERM...BM
AVIATION...TGJT
Hazardous weather outlook, Jul 2, 3:49 AM MST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
449 AM MDT Fri Jul 2 2021
COZ001>014-017>023-UTZ022>025-027>029-031100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
449 AM MDT Fri Jul 2 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will be possible mainly this afternoon
and evening. Moderate to heavy rainfall will be possible in the
strongest cells. There is a remote chance that rainfall will
impact recent burn scars...leading to debris flows. Otherwise
gusty outflow winds and lightning will be the primary threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to widely scattered thunderstorm development will be
possible through the weekend and into next week. Expect isolated
gusty winds and heavy downpours with the strongest cells.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 2, 2:13 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT FRI JUL 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 7 N MERIDITH 39.45N 106.72W
07/02/2021 E0.25 INCH EAGLE CO NWS EMPLOYEE
REPORTED ON THE SYLVAN FIRE.
&&
KJSSpecial weather statement, Jul 2, 2:40 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
340 PM MDT Fri Jul 2 2021
COZ004-005-022215-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
340 PM MDT Fri Jul 2 2021
...SPECIAL WEATHER STATEMENT...
At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Steamboat Springs, or 29 miles east of Craig,
moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Steamboat Springs and Clark.
LAT...LON 4056 10712 4075 10705 4075 10677 4050 10685
TIME...MOT...LOC 2140Z 283DEG 12KT 4062 10700
KJS
Wildfire, Eastern Uinta Basin
- When
- July 2, 4:15 PM MST to July 4, 10:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The Snake John Fire began in early July, most likely due to lightning, 26 miles northeast of Bonanza and grew to 655 acres before it was contained a couple of days later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arizona, July 2, 20212 injured · $110,000 · 61 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 2, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 2, 2021$60,000 · 3 events
- Flash Flood in New Mexico, July 2, 2021$50,000 · 1 event
- Hail and Damaging Winds in New York, July 2, 2021$25,000 · 1.25 in hail · 3 events
- Flash Flooding and Heavy Rain in Louisiana, July 2 to 3, 20218 events
- Flash Flooding in New York, July 2, 20215 events
- Flash Flooding in New Jersey, July 2, 20215 events
- Damaging Winds in New Jersey, July 2, 202150 kt wind · 5 events
- Flash Flooding and Hail in Texas, July 2 to 3, 2021$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2021$1,000 · 1.25 in hail · 3 events
- Damaging Winds in Pennsylvania, July 2, 202150 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958542.